By now we’re all familiar with one of the most concerning issues in our community: the opioid addiction epidemic. Nearly everyone knows someone who takes an opioid prescription medication or is impacted by the disease of addiction.
Opioids are potent pain medications with dangerous side effects including slowed breathing and extreme sleepiness. Some examples are morphine, hydrocodone, oxycodone, heroin, codeine, and others.
An overdose occurs when a person takes too much of an opioid or when their body cannot handle the opioid. An opioid overdose can lead to death. People who take prescription or illegally obtained opioids are at risk of overdose, especially those who:
• Take opioids together with drugs, alcohol, or other substances that cause sleepiness
• Have a medical condition such as asthma, COPD, liver disease, or depression
• Have opioid dependence (which is the need to take the opioid to function normally), more so after going without the opioid for a period of time
• Have a history of overdose
However, there is a drug that can reverse an opioid overdose and give people a second chance at life: naloxone, also known as Narcan®. The drug naloxone reverses the effects of an opioid in the body. It may prevent death.
Naloxone cannot be used to get high. It can be given through the nose or through a shot into a muscle. It works quickly, but the effects are short-lived. Naloxone will not reverse the effects of other drugs or alcohol.
There are two main ways to obtain naloxone at your local pharmacy: 1) Get a prescription from your doctor or 2) Ask your pharmacy if it can dispense naloxone without a prescription. Naloxone is typically covered by most insurance plans. The amount you pay will vary.
Learning how to use naloxone properly is very important. This includes knowing the symptoms of an overdose, how to give the naloxone, and steps to take afterward. Since the reversal effects of naloxone are short-lived, it is vital to call 911. The overdose symptoms may return and the victim could die without proper medical follow up.
If you or someone you love is at risk for opioid overdose, speak with your doctor or pharmacist about naloxone. If you would like more information about addiction resources, contact your doctor, local health department, or call the KY HELP Call Center at 1-833-8KY-HELP (1-833- 859-4357).
Tiffany Herald is the Managed Care Pharmacist for Appalachian Regional Healthcare. She is a Naloxone Certified Pharmacist and implemented the Naloxone Dispensing Program at the ARH Retail Pharmacies.